TEN and SJS are rare but severe side-effect of drugs (medications).
The incidence of TEN is estimated at 0.4 to 1.2 cases per million person-years, while SJS is estimated at 1 to 6 cases per million person-years.
Prodromes (=early symptoms that a disease is developing or that an attack is about to occur): upper respiratory tract symptoms, fever and painful skin.
Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN, Lyell’s Syndrome) are two rare, potentially fatal, adverse cutaneous drug reactions of differing severity, characterized by skin and mucous membrane tenderness and erythema as well as extensive exfoliation.
- SJS is characterized by <10% body surface area of epidermal (skin) detachment, SJS–TEN overlap by 10–30%, and TEN by >30%
- The medications most frequently incriminated as causes of SJS and TEN are allopurinol, nonsteroidal anti-inflammatory drugs, antibiotics and anticonvulsants.
- TEN and SJS usually occur 7–21 days after initiation of the responsible drug.
- SJS and TEN can be fatal. The average mortality rate is 1–5% for SJS and 25–35% for TEN; it can be even higher in elderly patients and in those TEN patients with a very large surface area of epidermal detachment
- Exfoliation is due to extensive death of keratinocytes the building blocks of the skins outer compartment (epidermis). There is strong evidence that aberrant activation of the immune system by the causative drug or metabolites thereof causes the disease.
Optimal medical management of SJS and TEN requires early diagnosis, immediate discontinuation of the causative drug(s), and rapid initiation of supportive care and consideration of specific therapy.
The value of reported specific therapies to date is controversial. More evidence of efficacy is needed.